Skip to Accessibility Tools Skip to Content Skip to Footer

Steroids are the devil! (For me)

I’m 45, was diagnosed (finally) 3 years ago.

It’s difficult to have good days. I’ve taken 5 different meds for the R.A. so far. The most relief I’ve gotten was about a 40% decrease in symptoms for 3 months.

My doc decided last year to put me on prednisone.

My experience with steroids

The first week was great! My joint swelling went down, my overall body felt better.
Then…everything went sideways. I had horrific side effects. 4 out of 5 of the “call your doctor immediately if you have this happen” side effects. I swear I became EEEEVVVVILLLLL.

I cried. I yelled. I got really quiet. I lost 6 pounds in a week because I couldn’t keep anything down. My face was round like Charlie Brown, I felt like I was starving all the time and my stomach hurt.
But my joints felt GREAT!

My doc and husband both demanded I wean off prednisone. That took another week. Thank everything my husband is a kind and understanding man. There were times he would take a deep breath and tell me he loved me before giving me space to work through the fact that he wasn’t out to get me.

I’m a puzzle to my doc, every visit she cocks her head to the side and tells me what fun I am to give her homework. I’m one if those people who have all the oddball side effects. Which makes trying new meds fun #sarcasm.

I’m grateful that she listens to me AND him about issues, like I had with the steroid. In the past I’ve had doctors brush off and discount problems like that.

I won’t be taking steroids again

So my journey continues with this disease, new med next month and I’m banned from EVER taking prednisone again.

Don’t be afraid to have your loved one go with you to see your doctor. There are so many odd things that can happen with R.A. meds and steroids. We can miss them. Our loved ones often see what we can’t.

I wish you luck and pain free days!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • mseelhoff
    4 months ago

    Your not alone! I can only take 5mg for 3 days or a I become the devil. Guess that is why it’s called the devils candy!

  • Lawrence 'rick' Phillips moderator
    6 months ago

    I am so glad I do not have to take these. steroids impact blood sugar so much that I get to pass on these. The devil for me? Indeed.

  • JBehr
    6 months ago

    I have been on prednisone for way to long but without it I cant function. I dont like the effects like the weight gain mood swings and stomach cramps and diarrhea. I was told I would never be able to come off.of this stuff anyone have any suggestions

  • Poll